Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Blacksburg, VA

June 17, 2018Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 17, 2018, 5:56 PM EDT for Grayson County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 5:56 PM EDT (21:56 UTC)
Expired
Jun 17, 2018, 6:45 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS51 KRNK 172156
SVRRNK
VAC077-172245-
/O.NEW.KRNK.SV.W.0068.180617T2156Z-180617T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
556 PM EDT SUN JUN 17 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Grayson County in southwestern Virginia...

* Until 645 PM EDT

* At 555 PM EDT, a severe thunderstorm was located just south of 
  Flatridge, with only a very slight drift to the west indicated.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mouth Of Wilson...
  Troutdale...
  Volney...
  Rugby...
  and Bridle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Dime size hail is also possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3672 8144 3672 8143 3674 8139 3675 8132
      3671 8118 3657 8117 3658 8146
TIME...MOT...LOC 2155Z 083DEG 3KT 3668 8132 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
011 
WWUS51 KRNK 172228
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT SUN JUN 17 2018

VAC077-172245-
/O.CON.KRNK.SV.W.0068.000000T0000Z-180617T2245Z/
Grayson VA-
628 PM EDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL AND WESTERN GRAYSON COUNTY...

At 626 PM EDT, a severe thunderstorm was located near Flatridge, 
drifting west at 5 mph or less.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mouth Of Wilson...
Troutdale...
Volney...
and Rugby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3672 8144 3672 8143 3674 8139 3670 8134
      3665 8130 3657 8129 3658 8146
TIME...MOT...LOC 2226Z 083DEG 3KT 3668 8135 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
326 
WWUS51 KRNK 172253
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
653 PM EDT SUN JUN 17 2018

VAC077-172302-
/O.EXP.KRNK.SV.W.0068.000000T0000Z-180617T2245Z/
Grayson VA-
653 PM EDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAYSON COUNTY 
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm in western Grayson 
county.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3672 8144 3672 8143 3674 8139 3670 8134
      3665 8130 3657 8129 3658 8146
TIME...MOT...LOC 2252Z 083DEG 3KT 3668 8137 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:38 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 17, 2:38 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
238 PM EDT Sun Jun 17 2018

.SYNOPSIS...
Upper level ridging will continue to build into the area
through early next week bringing a period of mainly dry but hot
weather into Tuesday. A frontal boundary approaches from the
north by midweek resulting in better chances for showers and
storms Wednesday and Thursday.
&&

.NEAR TERM /THROUGH MONDAY/...
As of 215 PM EDT Sunday...

Mid level wave over eastern West Va will continue to slide southeast
passing just east of the mountains this evening. Models continue to
show a spread in convection from the Blue Ridge east into early this
evening but overall mostly isolated coverage until things perhaps
become more organized to the southeast of the region by early tonight.
Thus maintaining low pops into this evening with best chances piedmont
and southern Blue Ridge espcly the NC mountains where ongoing instability
remains highest.

Wave exits overnight allowing upper ridging to edge a bit eastward as
500 mb heights build east behind the exiting shortwave. This should
allow any ongoing isolated convection to fade overnight with patchy fog
and perhaps some low clouds espcly east where any showers occurred.
Otherwise mainly clear but quite muggy with lows even milder than
last night per mid/upper 60s mountains to around 70 east.

Mid/upper ridge strengthens over the area on Monday with any added
shortwave energy riding in from the northwest quite weak and farther
east than today. Also seeing some slight warming/drying aloft as
subsidence looks stronger despite quite a moist low level environment
characterized by high instability under weak flow aloft. Latest
guidance also showing less convection given limited focus with main
coverage driven by orographics and differential heating per weak
west/northwest boundary layer flow. This supports mainly isolated
convection at best mountains, espcly Blue Ridge, so running with spotty
20/30 pops and mainly sunny elsewhere. Heat and humidity the main
concerns with highs likely reaching the mid 90s piedmont and 85-90
elsewhere outside of the higher elevations. However again appears that
weak downsloping may be enough to keep dewpoints in check with
subsequent heat index values below 105. Thus opting to hold off on
hoisting heat advisory headlines out east for now while maintaining
mention in the HWO.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

A very warm upper ridge will be over the southeastern US on Tuesday.
Light southwest flow at the surface will help pump moisture into the
Appalachians and central mid Atlantic region. This will result in
hot and humid conditions with high heat index values. High
temperatures Tuesday will be in the mid to upper 90s east of the
Blue Ridge with heat index values over 100. Highs west of the Ridge
will generally be in the mid to upper 80s with heat index values in
the mid 80s to lower 90s.

Convection Tuesday afternoon and evening will primarily be over the
mountains and driven by differential heating, but short-lived with a
mid-level ridge also over the region. A few storms maybe able to
produce damaging winds as they decay during the evening. There is a
chance outflow driven thunderstorms could track across a line north
of Lewisburg WV to Lynchburg VA as a wave moves along a stalled
boundary along the Mason-Dixon line. Models have a wave tracking
from Cincinnati to Pittsburgh in the afternoon, then diving south
towards Richmond and Norfolk in the evening.

The upper level ridge sinks south on Wednesday which could send a
cold front from the Great Lakes towards the region Wednesday
afternoon and night. Both the GFS and ECM have a wave taking a
similar track to the one Tuesday, from Cincinnati to Pittsburgh then
diving south towards Richmond and Norfolk. This again will leave the
area in a mostly differential heating driven storms environment
confined mainly to the mountains with outflow driven storms along a
line north of Lewisburg WV to Lynchburg VA. The only difference
noted for Wednesday will be more areal coverage of storms across the
mountains.

High temperatures Wednesday may be slightly cooler with debris
clouds hang over the area, but it will still be warm and humid.
Highs Wednesday will be in the lower to mid 90s east of the Blue
Ridge with heat index values near 100. Highs west of the Ridge will
generally be in the mid to upper 80s with heat index values in the
mid 80s to lower 90s.
&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...

Model uncertainty leads to a low confidence in the long-term
forecast. The main difference with the GFS and the ECM is timing
with the GFS being a day faster than the ECM. This will affect
temperatures and when/if strong to severe weather will come across
the area.

The GFS sends a cold front into the area, stalling it from Lewisburg
WV to Danville VA by Thursday morning. A wave coming around the
upper level ridge, now over the Florida Panhandle, tracks along the
front and brings the chance for strong thunderstorms from Bluefield
WV to Raleigh NC south Thursday afternoon and night. Following this
convection, the front sinks south into North Carolina with a weak
insitu wedge over the area Friday. The GFS breaks the wedge on
Saturday with a weak frontal passage Saturday night.

The ECM keeps the front to our north Thursday with a wave tracking
from Pittsburgh PA to Norfolk VA. The ECM has this front bisecting
the area Friday with strong convection from Bluefield WV to Raleigh
NC Friday afternoon and night. The ECM also has a tropical system
off the Texas coast Thursday, which may strengthen the ridge
allowing for the delay in bringing the front into the region. The
ECM has an insitu wedge over the region Saturday eroding it with a
frontal passage on Sunday.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1230 PM EDT Sunday...

Weakening complex of showers just north of KLWB will continue to
slide along the Interstate 64 corridor near KHSP over the next
hour before fading. However expecting added at least isolated
showers and storms to redevelop south of the associated residual
cloud canopy with perhaps some of this coverage affecting KLYH
by mid afternoon and south to KDAN by late in the day. Therefore
may include a VCSH/VCTS mention at these sites. Also cant
totally rule out an isolated shower popping up around KLWB/KROA
but wont include anything more than broken VFR cigs there
through early this evening. Otherwise VFR outside of any
convection into early tonight. Winds should be light but gusty
from the north and west near any showers or storms.

After midnight, should see less clouds, increased humidity and
calm winds. Appears fog will form in the valleys, and maintained
MVFR at all but KROA/KBLF, with IFR at KLWB.

High pressure will continue to strengthen over the region early
next week with overall VFR conditions remaining in place
Monday into Monday night with convection quite isolated at best.

Confidence is medium on fog formation, but low for how low
visibilities drop.

.Extended Aviation Discussion...

High pressure looks to maintain control now into Tuesday with
most showers and storms staying just north and west of the
region until perhaps Tuesday evening or night. An approaching
cold front from the northwest may finally erode the ridge enough
to allow for better coverage of convection across the north on
Wednesday and over the southern and western sections into
Thursday. Otherwise overall VFR expected outside any storms.

Likely to see a continuation of late night visibility
restrictions due to fog across the mountain valleys impacting
locations like KLWB/KBCB, but for only a few hours around
daybreak each morning next week.

&&

.CLIMATE...
As of 200 PM EDT Saturday...

                Record Highs      Record warm Mins

June 17
Bluefield WV    92 in 1952        62 in 2003
Danville VA     99 in 1981        62 in 1965
Lynchburg VA    96 in 1944        73 in 1939
Roanoke VA      96 in 1944        74 in 1912
Blacksburg VA   88 in 1994        67 in 2015

June 18
Bluefield WV    92 in 1944        60 in 1927
Danville VA     98 in 1944        69 in 1979
Lynchburg VA    96 in 1944        71 in 1925
Roanoke VA      97 in 1925        73 in 1921
Blacksburg VA   88 in 2014        65 in 2004

June 19
Bluefield WV    91 in 1905        66 in 1920
Danville VA    102 in 1944        70 in 1968
Lynchburg VA    97 in 1944        73 in 1925
Roanoke VA      97 in 1944        73 in 2014
Blacksburg VA   89 in 1984        65 in 2015

June 20
Bluefield WV    91 in 1952        57 in 1920
Danville VA    102 in 1933        65 in 1956
Lynchburg VA    99 in 1964        74 in 1924
Roanoke VA     101 in 1931        76 in 2009
Blacksburg VA   90 in 1994        68 in 2009

&&

.EQUIPMENT...
As of 215 PM EDT Thursday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/WP
CLIMATE...RCS
EQUIPMENT...DS
Hazardous weather outlook, Jun 17, 9:03 AM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
903 AM EDT Sun Jun 17 2018

NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
181315-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
903 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ033>035-043>047-058-059-181315-
Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
903 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms containing locally damaging
winds will be possible this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot weather is expected Monday through Wednesday. Heat index values
above 100 degrees are likely during the afternoon each day, with
parts of the piedmont exceeding 105 degrees possibly Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 3:55 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT SUN JUN 17 2018

NCZ019-172030-
Wilkes-
355 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILKES COUNTY
UNTIL 430 PM EDT...

At 355 PM EDT, a strong thunderstorm was located near Benham, moving
east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ronda...
Traphill...
Pleasant Hill...
Clingman...
and Benham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3624 8110 3638 8103 3637 8100 3636 8090
      3634 8090 3633 8087 3615 8088
TIME...MOT...LOC 1955Z 284DEG 12KT 3629 8098

RAB
Special weather statement, Jun 17, 4:17 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT SUN JUN 17 2018

NCZ001-002-VAZ015-172045-
Ashe-Alleghany-Grayson-
417 PM EDT SUN JUN 17 2018

...STRONG THUNDERSTORMs WILL AFFECT NORTHWESTERN ALLEGHANY...ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA...

Until 445 PM EDT

At 358 PM EDT, a cluster of strong thunderstorm was
developing from near White Top to near West Jefferson...with
little movement indicated.

Winds in excess of 30 mph, pea size hail, and very heavy rainfall
can be expected with the stronger storms.

Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Whitetop...
and Mouth Of Wilson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8159 3665 8158 3666 8157 3656 8121
      3627 8148 3647 8170 3651 8170
TIME...MOT...LOC 1958Z 005DEG 1KT 3654 8162

RAB
Special weather statement, Jun 17, 5:14 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
514 PM EDT SUN JUN 17 2018

NCZ001-002-VAZ015-172215-
Ashe-Alleghany-Grayson-
514 PM EDT SUN JUN 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTHWESTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...

Until 615 PM EDT

At 510 PM EDT, strong were developing between Mt.
Rogers and Independence southward toward Sparta and
Stratford. The storms have only shown a very slight drift to the
southwest.

Very heavy rainfall and frequent lightning can be expected with
these storms. Pea size hail is possible with the stronger storms.

Locations impacted include...
Lansing...
Mouth Of Wilson...
Volney...
Piney Creek...
Stratford...
Scottville...
and Rugby.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3660 8113 3648 8114 3641 8154 3664 8152
TIME...MOT...LOC 2110Z 075DEG 4KT 3656 8132

RAB
Special weather statement, Jun 17, 5:20 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT SUN JUN 17 2018

NCZ003-172200-
Surry-
520 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SURRY COUNTY...

Until 600 PM EDT

At 519 PM EDT, a strong thunderstorm was located near Mountain Park
or just northwest of Dobson. The storm is only drifting slowly
west-southwest.

Very heavy rainfall and frequent lightning can be expected with this
thunderstorm. Winds in excess of 30 mph and pea size hail are
possible with this storm.

Locations impacted include...
Fairview...
Dobson...
Mountain Park...
Bottom...
and State Road.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3633 8087 3634 8090 3636 8091 3637 8093
      3638 8094 3640 8097 3642 8096 3645 8098
      3649 8094 3653 8073 3633 8069 3629 8087
TIME...MOT...LOC 2119Z 080DEG 2KT 3643 8081

RAB
Special weather statement, Jun 17, 5:42 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
542 PM EDT SUN JUN 17 2018

VAZ022-172230-
Roanoke-
542 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROANOKE AND THE
SOUTHERN PART OF THE CITY OF ROANOKE...

Until 630 PM EDT...

At 540 PM EDT, a strong thunderstorm had developed just south of
Roanoke and just west of Vinton. Very little movement has been
indicated.

Winds in excess of 30 mph and pea size hail are possible with this
storm. The storm is producing very heavy rain and with the limited
movement will quickly result in minor flooding of roads and highways
in the area, including U.S. 220 heading south toward Rocky Mount.

Locations impacted include...
Roanoke...
Vinton...
Cave Spring...
and Roanoke Mountain.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3733 7988 3727 7985 3726 7986 3725 7985
      3723 7984 3722 7985 3722 7987 3720 7989
      3718 8000 3726 8002
TIME...MOT...LOC 2140Z 248DEG 3KT 3726 7993

RAB
Special weather statement, Jun 17, 5:45 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT SUN JUN 17 2018

VAZ017-032-033-172230-
Franklin-Patrick-Floyd-
545 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN FLOYD...SOUTHWESTERN FRANKLIN AND CENTRAL PATRICK
COUNTIES...

Until 630 PM EDT

At 544 PM EDT, a strong thunderstorm was located near Charity, moving
south at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Very heavy rainfall and frequent lightning is also expected
with this storm.

Locations impacted include...
Stuart...
Floyd...
Woolwine...
Endicott...
and Critz.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3696 8032 3693 8011 3660 8012 3664 8045
TIME...MOT...LOC 2144Z 009DEG 12KT 3686 8024

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:40 PM EDTSpecial Weather StatementRNKPatrick65 min
Jun 17, 4:53 PM EDTAreal Flood AdvisoryRNKGrayson112 min
Jun 17, 5:42 PM EDTSpecial Weather StatementRNKCity of Roanoke48 min
Jun 17, 5:45 PM EDTSpecial Weather StatementRNKPatrick45 min
Jun 17, 6:31 PM EDTSpecial Weather StatementRNKCraig29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.